Methyl 5000 lozenges for 97 year old ??

My 97 year old mother (who is normally like a spring chicken) had started to get tired legs when out shopping in the last couple of years and having to sit down. This stared happening more frequently and she has had a couple of falls, feeling dizzy etc. The last fall broke her arm but she has recovered amazingly well. Through thesse falls they did a heart scan which shows she has two leaky valves and her heart is only working at 20 percent. I asked for a b12 check and it has come back at 330 which they say is adequate with folate levels of 3.30. I told the doctor about the appropriate levels being 1000 in elderly people but she was quite angry at my insistence that she be treated. Anyway, to cut a long story short, I want the best for my mum, whilst accepting her age, and have ordered 5000mg methylcobalamin lozenges for her. I just want to make sure these won't do her any harm before giving them to her. My sister also got herself checked and her folate levels are 2.7 with b12 levels of 205. She has been pestering her doctor for years with CFS but they refuse to treat her also. I get so angry with the doctors in this country's blind refusal to treat people with low scores. I just don't want to do my mum any harm by giving her these, I just want the best for her. Anyone know if these would harm her ??

Last edited by

12 Replies

oldestnewest
  • The general view is that b12 is non toxic as they are water soluble, so excess is just excreted away. There are no existing studies that say they are harmful in high doses, despite what ignorant doctors say. I was taking up to 10x5000mxg of sublingual b12 lozenges every day. Due to the cost and inconvenience I started to self inject. Extremely high doses are also given to people to treat cyanide poisoning. So no, from what I have read it is not harmful.

    I too have been very angry with all the ignorance and refusal from doctors to recognise low b12. If I hadn't started self medicating, I would be stuck in a wheelchair and dealing with what they thought was dementia. This was 4 months ago. I am now starting to walk without a stick, after 'graduating' from crutches and about to start a second masters degree in September. I feel so sorry for your mum and I hope she starts to feel her sprightly self again soon. Her b12 of 330 is low, and it's better for everyone to be at least 1000. I think her folate should be higher too, especially as an optimal level is needed for proper use of b12. Good luck. :-)

  • Im glad to hear you are getting progressively better. It seems amazing that such a recovery can be made by just having a bit of extra vitamin doesnt it.

  • Itvis amazing something so cheap and easy to do is so hard to get hold of. :-)

  • Keep a logbook of your treatments and her symptoms . Also have her assess a severity score for her symptoms.

    If she has become deficient in B12, she may experience symptoms that are counter intuitive. Pain is one. Headache is another. These are thought to be from the body detoxification from the metabolism that kicks into high gear from getting B12.

    It takes several days to clear out so stick with a treatment for a week or two before changing it again. Of course any sharp decline should be handled with the Dr or ER.

    B12 and folic acid work together and also need a daily multivitamin to support them.

    B12 is water soluble and her urine will turn darker - golden or orange. Pale urine is a sign that B12 is low.

    B12 should help her heal also. Was she given any anesthesia recently? Nitrous oxide is toxic to B12.

  • Yes...she was given nitrous oxide to put her arm in place. I did say to her doctor but she seemed annoyed with me . Funnily enough my urine has been pale for years

  • Then she needs B12 supplements to replace what was lost.

  • Pale urine has got zero to do with B12 levels.

  • Please make sure you also give her a good broad spectrum multi vit & mineral supplement and potassium from brocolli and bananas all help to make b12 work.

  • with folate at 3.3 its likely that she is going to need folate as well as B12 - so you could try folic acid or a methylated folate.

    The B12 shouldn't be a problem but people do respond very differently to B12 and also to different forms of folate, so I'd take it slowly and monitor things closely - diary is a good idea.

    If your mother has any signs of anaemia then potassium levels can be affected - another reason for monitoring as potassium levels are a very delicate balance. I wouldn't recommend supplementation as you can overdose.

    Looking at her diet - if she's resistant to the idea of supplements - might be a good idea - trying to identify foods that are really rich in minerals and vitamins that she needs. Also look at any medications she is on - number that interfere with B12 levels and they tend to be handed out quite regularly to deal piecemeal with symptoms that may be down to B12.

    Hope that she isn't suffering too much from knocks to her confidence and is feeling happy in herself.

  • B12 cannot be taken with some betablockers or should I say has to be done with a Drs close eye. Other than that i am in the same position with my mum who is 91. Good luck

  • As Gambit said, you should go slowly with dosage. Most people can take any form without any problems, but there are some, like me, who are sensitive to different types and get varying symptoms. For example, methyl makes me very tired and hydroxo makes me energized but also anxious and causes problems with sleeping. I would go slowly until you see how she responds.

  • Thanks for this information. I have read everyone's responses and think I will keep them for myself and order hydroxocbalamin and give her smaller doses just to be on the safe side

You may also like...